Kansas, 2009

Hail in Kansas, August 25, 2009

August 25, 2009 · NWS GLD · 7 events in 4 counties and zones

Severe thunderstorms developed over northwest Kansas during the late afternoon hours, producing hail up to the size of golf balls and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed over northwest Kansas during the late afternoon hours, producing hail up to the size of golf balls and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 2:37 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 25, 2:37 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT TUE AUG 25 2009

.DISCUSSION...
230 PM MDT TUE AUG 25 2009

FORECAST CHALLENGE WILL BE THE POSSIBILITY OF THUNDERSTORMS
THROUGH THE MIDDLE OF THE WEEK.

A FRONTAL BOUNDARY CURRENTLY EXTENDS FROM THE PANHANDLE REGION
THROUGH NORTH CENTRAL KANSAS TOWARDS THE GREAT LAKES REGION.
ALOFT...A SHROT WAVE TROUGH IS APPROACHING THE REGION FROM THE
CENTRAL ROCKIES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE OFF THE FRONT RANGE
OF COLORADO THIS AFTERNOON AND SPREAD ACROSS THE CENTRAL HIGH
PLAINS REGION AS THE SHORT WAVE TROUGH MOVES EAST AND THE FRONTAL
BOUNDARY SLIPS SLOWLY SOUTH THROUGH TONIGHT AND WEDENSDAY. AS THE
FRONT SLIPS SOUTH AND THE SHORT WAVE TROUGH MOVES EAST...A RIDGE
BEGINS RO AMPLIFY OVER THE WEST WITH THE UPPER FLOW BECOMING MORE
MERIDIONAL AND THE BEST CHANGE OF THUNDERSTORMS MOVING SOUTH AND
EAST BY THE END OF THE WEEK. THERE MAY STILL BE A FEW
THUNDERSTORMS THAT DEVELOP OVER THE HIGHER TERRAIN TO THE WEST AND
MOVE ONTO THE HIGH PLAINS THURSDAY...BUT DO NOT HAVE MUCH
CONFIDENCE IN THIS AS HIGH PRESSURE STRENGTHENS OVER THE WESTERN
U.S. AND BEGINS TO INFLUENCE THE CENTRAL HIGH PLAINS.

HAVE KEPT HIGHS GENERALLY IN THE 80S WITH LOWS IN THE 50S ACROSS
THE FORECAST AREA THROUGH THE PERIOD. THERE MAY BE AN INCREASE IN
THE POSSIBILITY OF ADDITIONAL THUNDERSTORMS DURING THE BEGINNING
OF NEXT WEEK AS SEVERAL POORLY DISCERNED SHORT WAVE TROUGHS TOP
THE RIGE AND APPEAR TO BE MOVING THROUGH THE UPPER NORTHWEST FLOW
ACROSS THE CENTRAL HIGH PLAINS LATE SUNDAY AND AGAIN LATE
MONDAY...HAVE MERELY HINTED AT THEAST WITH WEAK POPS.

LOCKHART
&&

.AVIATION...
1134 AM MDT TUE AUG 25 2009

FOR THE 18Z TAFS... CONVECTION WILL RE-ESTABLISH ITSELF EARLY THIS
AFTERNOON ACROSS THE REGION...IF ONE OF THE HEAVIER STORMS MOVES
OVER EITHER TERMINAL WE COULD SEE A REDUCTION IN FLIGHT CATEGORIES
DUE TO HEAVY RAIN.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 25, 10:49 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MDT TUE AUG 25 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1049 AM MDT TUE AUG 25 2009 /1149 AM CDT TUE AUG 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
ACROSS THE TRI-STATE AREA. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 25, 4:12 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT TUE AUG 25 2009

KSZ029-252245-
GOVE-
512 PM CDT TUE AUG 25 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF GOVE...AND MOVING NORTHEAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

JRM

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Gove

When
August 25, 4:40 PM CST
Where
Gove County, 20.29 mi S of Quinter
Measured
1.25 in hail
Reported by
Public
Coordinates
38.780, -100.170

Very strong winds were also reported with the half dollar sized hail.

Hail, Greeley

When
August 25, 5:50 PM MST
Where
Greeley County, 13.97 mi NNW of Horace
Measured
0.88 in hail
Reported by
Public
Coordinates
38.650, -101.920

Hail, Greeley

When
August 25, 6:00 PM MST
Where
Greeley County, 12.18 mi NNW of Horace
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -101.840

Hail, Greeley

When
August 25, 6:42 PM MST
Where
Greeley County, 13.35 mi NNE of Tribune
Measured
0.75 in hail
Reported by
Public
Coordinates
38.650, -101.660

Hail, Greeley

When
August 25, 6:47 PM MST
Where
Greeley County, 13.35 mi NNE of Tribune
Measured
1.75 in hail
Reported by
Public
Coordinates
38.650, -101.660

Heavy rain was also reported along with the golf ball sized hail.

Hail, Logan

When
August 25, 8:40 PM CST to 9:00 PM CST
Where
Logan County, 19.82 mi SSW of Mc Allaster
Measured
1 in hail
Reported by
Public
Coordinates
38.720, -101.480

Hail, Wichita

When
August 25, 9:15 PM CST
Where
Wichita County, 2.79 mi WNW of St Theresa
Measured
1.75 in hail
Reported by
Public
Coordinates
38.560, -101.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186429, 186430, 186431, 186432, 186433, 186434, 186435.